Oklahoma, 2014

Wildfire in Oklahoma, May 4 to 7, 2014

May 4 to 7, 2014 · NWS TSA · 1 event in 1 county or zone

Very windy and dry conditions along with near record temperatures and vegetation that was dry and stressed due to ongoing drought conditions resulted in the rapid spread of a wildfire west of Keystone Lake. This fire consumed more than 1500 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very windy and dry conditions along with near record temperatures and vegetation that was dry and stressed due to ongoing drought conditions resulted in the rapid spread of a wildfire west of Keystone Lake. This fire consumed more than 1500 acres. More than 20 fire departments, Oklahoma Forestry personnel, and an Oklahoma National Guard helicopter worked this fire, which threatened at least 25 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 4, 11:03 AM CST, 57 minutes earlier.

Area forecast discussion, May 4, 11:03 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1203 PM CDT SUN MAY 4 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
GUSTY SFC WINDS BETWEEN 25-30 KTS EXPECTED ACROSS NE OK THIS
AFTERNOON. WINDS WILL RELAX AFTER SUNSET...HOWEVER LLWS REMARK
WILL BE ADDED AT ALL SITES AFTER 03Z...AND WILL CONTINUE THROUGH
15Z WHEN SFC WINDS WILL BE ON THE INCREASE. OTHERWISE...VFR
CONDITIONS ARE EXPECTED THROUGH THE ENTIRE PERIOD AT ALL SITES.

&&

.PREV DISCUSSION... /ISSUED 1020 AM CDT SUN MAY 4 2014/

DISCUSSION...

12Z 850 MB TEMPS PER AREA SOUNDINGS RUNNING 4-6 DEGREES WARMER COMPARED TO
THOSE OF 24 HOURS AGO. FORECAST HIGH TEMPS THIS AFTERNOON SUPPORT
THE LATEST TRENDS AND 12Z SOUNDINGS...SO NO UPDATE IS REQUIRED AT
THIS TIME.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...23
Hazardous weather outlook, May 4, 3:57 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 AM CDT SUN MAY 4 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
457 AM CDT SUN MAY 4 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...MID MORNING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...EARLY AFTERNOON.

DISCUSSION...
GUSTY SOUTHWEST WINDS UP TO 35 MPH WILL DEVELOP THIS AFTERNOON
ACROSS NORTHEAST OKLAHOMA. THE GUSTY WINDS...COMBINED WITH
UNSEASONABLY WARM CONDITIONS WILL CREATE A LIMITED FIRE DANGER
ACROSS PORTIONS OF NORTHEAST OKLAHOMA...GENERALLY WEST OF HIGHWAY
75.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY AND TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STRONG AND GUSTY SOUTH WINDS WILL CONTINUE BOTH MONDAY AND TUESDAY
WITH INCREASING LOW LEVEL MOISTURE IN ADVANCE OF THE NEXT LOW
PRESSURE SYSTEM. THUNDERSTORM CHANCES WILL BE POSSIBLE WEDNESDAY
NIGHT ACROSS EASTERN OKLAHOMA...WITH INCREASING CHANCES THURSDAY
AS THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT APPROACH THE
REGION. INCREASING INSTABILITY AHEAD OF THE COLD FRONT WILL CREATE
THE POTENTIAL FOR SEVERE WEATHER THURSDAY...POSSIBLY CONTINUING
INTO FRIDAY.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FRIDAY INTO SATURDAY
ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AS THE FRONT
STALLS NEAR THE RED RIVER ON SATURDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PERSONS SHOULD CONTINUE TO MONITOR THE LATEST FORECAST CONCERNING
THE POTENTIAL FOR SEVERE WEATHER THURSDAY INTO FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pawnee

When
May 4, 12:00 PM CST to May 7, 3:00 PM CST
Where
Pawnee forecast zone
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505340.